Adaptive finite element relaxation schemes for hyperbolic conservation laws
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 35 (2001) no. 1, p. 17-33
We propose and study semidiscrete and fully discrete finite element schemes based on appropriate relaxation models for systems of Hyperbolic Conservation Laws. These schemes are using piecewise polynomials of arbitrary degree and their consistency error is of high order. The methods are combined with an adaptive strategy that yields fine mesh in shock regions and coarser mesh in the smooth parts of the solution. The computational performance of these methods is demonstrated by considering scalar problems and the system of elastodynamics.
Classification:  35L65,  65M60,  65M50,  82C40
@article{M2AN_2001__35_1_17_0,
     author = {Arvanitis, Christos and Katsaounis, Theodoros and Makridakis, Charalambos},
     title = {Adaptive finite element relaxation schemes for hyperbolic conservation laws},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {35},
     number = {1},
     year = {2001},
     pages = {17-33},
     zbl = {0980.65104},
     mrnumber = {1811979},
     language = {en},
     url = {http://http://www.numdam.org/item/M2AN_2001__35_1_17_0}
}
Arvanitis, Christos; Katsaounis, Theodoros; Makridakis, Charalambos. Adaptive finite element relaxation schemes for hyperbolic conservation laws. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 35 (2001) no. 1, pp. 17-33. http://www.numdam.org/item/M2AN_2001__35_1_17_0/

[1] D. Aregba-Driollet and R. Natalini, Convergence of relaxation schemes for conservation laws. Appl. Anal. 61 (1996) 163-193. | Zbl 0872.65086

[2] D. Aregba-Driollet and R. Natalini, Discrete kinetic schemes for multidimensional systems of conservation laws. SIAM J. Numer. Anal. 37 (2000) 1973-2004. | Zbl 0964.65096

[3] I. Babuška, The adaptive finite element method. TICAM Forum Notes no 7, University of Texas at Austin (1997).

[4] I. Babuška and W. Gui, Basic principles of feedback and adaptive approaches in the finite element method. Comput. Methods Appl. Mech. Engrg. 55 (1986) 27-42. | Zbl 0572.65095

[5] M. Berger and R. Leveque, Adaptive mesh refinement using wave-propagation algorithms for hyperbolic systems. SIAM J. Numer. Anal. 35 (1998) 2298-2316. | Zbl 0921.65070

[6] F. Bouchut, Construction of BGK models with a family of kinetic entropies for a given system of conservation laws. J. Statist. Phys. 95 (1999) 113-170. | Zbl 0957.82028

[7] S.C. Brenner and L.R. Scott, The Mathematical Theory of Finite Element Methods. Springer-Verlag, New York (1994). | MR 1278258 | Zbl 0804.65101

[8] R.E. Caflisch and G.C. Papanicolaou, The fluid dynamical limit of a nonlinear model Boltzmann equation. Comm. Pure Appl. Math. 32 (1979) 589-616. | Zbl 0438.76059

[9] G.-Q. Chen, C.D. Levermore and T.-P. Liu, Hyperbolic conservation laws with stiff relaxation terms and entropy. Comm. Pure Appl. Math. 47 (1994) 789-830. | Zbl 0806.35112

[10] B. Cockburn, F. Coquel and P. Lefloch, An error estimate for finite volume methods for conservation laws. Math. Comp. 64 (1994) 77-103. | Zbl 0855.65103

[11] B. Cockburn and H. Gau, A posteriori error estimates for general numerical methods for scalar conservation laws. Math. Appl. Comp. 14 (1995) 37-47. | Zbl 0834.65091

[12] B. Cockburn and P.-A. Gremaud, Error estimates for finite element methods for scalar conservation laws. SIAM J. Numer. Anal. 33 (1996) 522-554. | Zbl 0861.65077

[13] B. Cockburn, S. Hou and C.-W. Shu, The Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws. IV. The multidimensional case. Math. Comp. 54 (1990) 545-581. | Zbl 0695.65066

[14] B. Cockburn, C. Johnson, C.-W. Shu and E. Tadmor, Advanced Numerical Approximation of Nonlinear Hyperbolic Equations. A. Quarteroni (Ed.), Lect. Notes Math. 1697, Springer-Verlag (1998). | MR 1729305 | Zbl 0904.00047

[15] B. Cockburn, S.Y. Lin and C.-W. Shu, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws. III. One-dimensional systems. J. Comput. Phys. 84 (1989) 90-113. | Zbl 0677.65093

[16] B. Cockburn and C.-W. Shu, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws. II. General framework. Math. Comp. 52 (1989) 411-435. | Zbl 0662.65083

[17] F. Coquel and B. Perthame, Relaxation of energy and approximate Riemann solvers for general pressure laws in fluid dynamics. SIAM J. Numer. Anal. 35 (1998) 2223-2249. | Zbl 0960.76051

[18] K. Dekker and J.D. Verwer, Stability of Runge-Kutta Methods for Stiff Nonlinear Differential Equations. CWI Monographs, North-Holland, Amsterdam (1984). | MR 774402 | Zbl 0571.65057

[19] L. Gosse and Ch. Makridakis, A-posteriori error estimates for numerical approximations to scalar conservation laws: schemes satisfying strong and weak entropy inequalities. IACM-FORTH Technical Report 98-4 (1998).

[20] L. Gosse and Ch. Makridakis, Two a posteriori error estimates for one dimensional scalar conservation laws. SIAM J. Numer. Anal. 38 (2000) 964-988. | Zbl 0980.65096

[21] L. Gosse and A. Tzavaras, Convergence of relaxation schemes to the equations of elastodynamics. Math. Comp. (to appear). | MR 1813140 | Zbl 0964.35097

[22] D. Jacobs, B. Mckinney, M. Shearer, Travelling wave solutions of the modified Korteweg-de Vries-Burgers equation. J. Differential Equations 116 (1995) 448-467. | Zbl 0820.35118

[23] J. Jaffré, C. Johnson and A. Szepessy, Convergence of the discontinuous Galerkin finite element method for hyperbolic conservation laws. Math. Models Methods Appl. Sci. 5 (1995) 367-386. | Zbl 0834.65089

[24] S. Jin and Z. Xin, The relaxing schemes for systems of conservation laws in arbitrary space dimensions. Comm. Pure Appl. Math. 48 (1995) 235-277. | MR 1322811 | Zbl 0826.65078

[25] C. Johnson and A. Szepessy, On the convergence of a finite element method for a nonlinear hyperbolic conservation law. Math. Comp. 49 (1987) 427-444. | Zbl 0634.65075

[26] C. Johnson and A. Szepessy, Adaptive finite element methods for conservation laws. Part I: The general approach. Comm. Pure Appl. Math. 48 (1995) 199-234. | Zbl 0826.65088

[27] T. Katsaounis and Ch. Makridakis, Finite volume relaxation schemes for multidimensional conservation laws. Math. Comp. (to appear). | MR 1681104 | Zbl 0967.65094

[28] M.A. Katsoulakis, G.T. Kossioris and Ch. Makridakis, Convergence and error estimates of relaxation schemes for multidimensional conservation laws. Comm. Partial Differential Equations 24 (1999) 395-424. | Zbl 0926.35088

[29] M.A. Katsoulakis and A.E. Tzavaras, Contractive relaxation systems and the scalar multidimensional conservation law. Comm. Partial Differential Equations 22 (1997) 195-233. | Zbl 0884.35093

[30] D. Kröner and M. Ohlberger, A posteriori error estimates for upwind finite volume schemes for nonlinear conservation laws in multidimensions. Math. Comp. 69 (2000) 25-39. | Zbl 0934.65102

[31] A. Kurganov and E. Tadmor, New high resolution central schemes for nonlinear conservation laws and convection-diffusion equations. J. Comput. Phys. 160 (2000) 241-282. | Zbl 0987.65085

[32] N.N. Kuznetzov, Accuracy of some approximate methods for computing the weak solutions of a first-order quasi-linear equation. USSR Comput. Math. Math. Phys. 16 (1976) 105-119. | Zbl 0381.35015

[33] R.J. Leveque and H.C. Yee, A study of numerical methods for hyperbolic conservation laws with stiff terms. J. Comput. Phys. 86 (1990) 187-210. | Zbl 0682.76053

[34] T.-P. Liu, Hyperbolic conservation laws with relaxation. Comm. Math. Phys. 108 (1987) 153-175. | Zbl 0633.35049

[35] B.J. Lucier, A moving mesh numerical method for hyperbolic conservation laws. Math. Comp. 40 (1983) 91-106. | Zbl 0592.65062

[36] J.J.H. Miller, E. O'Riordan and G.I. Shishkin, Fitted numerical methods for singular perturbation problems. Error estimates in the maximum norm for linear problems in one and two dimensions. World Scientific Publishing Co., River Edge, NJ (1996). | Zbl 0915.65097

[37] R. Natalini, Convergence to equilibrium for the relaxation approximations of conservation laws. Comm. Pure Appl. Math. 8 (1996) 795-823. | Zbl 0872.35064

[38] R. Natalini, A discrete kinetic approximation of entropy solutions to multidimensional scalar conservation laws. J. Differential Equations 148 (1998) 292-317. | Zbl 0911.35073

[39] H. Nessyahu and E. Tadmor, Non-oscillatory central differencing for hyperbolic conservation laws. J. Comput. Phys. 87 (1990) 408-463. | Zbl 0697.65068

[40] S. Osher and E. Tadmor, On the convergence of difference approximations to scalar conservation laws. Math. Comp. 50 (1988) 19-51. | Zbl 0637.65091

[41] B. Perthame, An introduction to kinetic schemes for gas dynamics, in: An introduction to recent developments in theory and numerics for conservation laws, D. Kröner, M. Ohlberger and C. Rohde (Eds.), Lect. Notes Comput. Sci. Eng. 5, Springer-Verlag (1998) 1-27. | Zbl 0969.76055

[42] H.-G. Roos, M. Stynes and L. Tobiska, Numerical methods for singularly perturbed differential equations. Convection-diffusion and flow problems. Springer-Verlag, Berlin (1996). | MR 1477665 | Zbl 0844.65075

[43] H.J. Schroll, A. Tveito and R. Winther, An L 1 error bound for a semi-implicit difference scheme applied to a stiff system of conservation laws. SIAM J. Numer. Anal. 34 (1997) 1152-1166. | Zbl 0873.65090

[44] D. Serre, Relaxation semi linéaire et cinétique des systèmes de lois de conservation. Ann. Inst. H. Poincaré, Anal. Non Linéaire 17 (2000) 169-192. | Numdam | Zbl 0963.35117

[45] C.-W. Shu, Total-variation-diminishing time discretizations. SIAM J. Sci. Comput. 9 (1988) 1073-1084. | Zbl 0662.65081

[46] C.-W. Shu and S. Osher, Efficient implementation of essentially nonoscillatory shock-capturing schemes. J. Comput. Phys. 77 (1988) 439-471. | Zbl 0653.65072

[47] T. Sonar and E. Süli, A dual graph-norm refinement indicator for finite volume approximations of the Euler equations. Numer. Math. 78 (1998) 619-658. | Zbl 0902.76083

[48] E. Süli, A-posteriori error analysis and adaptivity for finite element approximations of hyperbolic problems, in: An introduction to recent developments in theory and numerics for conservation laws, D. Kröner, M. Ohlberger and C. Rohde (Eds.), Lect. Notes Comput. Sci. Eng. 5, Springer-Verlag (1998) 123-194 . | Zbl 0927.65117

[49] A. Szepessy, Convergence of a shock-capturing streamline diffusion finite element method for a scalar conservation law in two space dimensions. Math. Comp. 53 (1989) 527-545. | Zbl 0679.65072

[50] A. Tzavaras, Viscosity and relaxation approximation for hyperbolic systems of conservation laws, in: An introduction to recent developments in theory and numerics for conservation laws, D. Kröner, M. Ohlberger and C. Rohde (Eds.), Lect. Notes Comput. Sci. Eng. 5, Springer-Verlag (1998) 73-122. | Zbl 0969.74006

[51] A. Tzavaras, Materials with internal variables and relaxation to conservation laws. Arch. Rational Mech. Anal. 146 (1999) 129-155. | Zbl 0973.74005